News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor, never again


 sorano - Mon Jul 23, 2007 7:47 pm

Im 25 yrs old. I used to be a bodybuilder, avid fisherman, used to drag race, and enjoy the great outdoors. USED TO.

I was on effexor for about 3 yrs, 75mgs. I decided I wanted to stop taking it, I felt fine. Im 25 I said and I can deal with lifes problems.

I told my doc if I may discontinue the drug he said sure, if you want to. Doctor didn't even ask me if I wanted to wean off, I suggested him to give me the 35mgs, but he gave me only a weeks worth.

I have never in life felt so sick. I would not wish this on anyone, not even my enemy. The first 3 months were hell. dizziness, nausea, fatigue, bad memory, brain zaps, you name it I had it. I couldnt even walk sometimes.

I fought and fought and it is now 7 months that I am clean off this horrible so called drug.

To this day, 7 MONTHS later, I am left with weakness, bad memory, and horrible coordination.
I can no longer workout, all my muscles went down, I have no energy to do what I liked to do in my life. I cannot function or remember things at work. I am useless. If it wasn't my cousins place, I would have been fired along time ago.

I am not depressed, I don't have panic attacks.

In my opinion, Effexor has left me permanent damage. I have been through more tests than you can think of. blood tests apon blood tests for every disease known to man.

This drug has changed my life for the worse and everynight i cry, because I feel that this medicine has severly left me damaged in some form. My doctor has no idea what to do.

so what is there to say? any advice? Is this what these drugs are supposed to do?

24 hrs, 7 days a week I feel like i have the flu. Is this how patience / humans have to live when they come off this?

i am trying to take care of myself by taking flaxseed oil and garlic. This is the only thing so far that seems to help with the fatigue.

I need some help or idea's, because I cannot take this anymore.

for others who are reading this, if you feel depressed, do not take any of these medications.
 Dr. K. Eisele - Mon Jul 23, 2007 11:56 pm

User avatar Dear Sorano:

I'm sorry withdrawal from venlafaxine has been so difficult for you. It's too bad your doctor didn't let you try to wean off a bit more slowly.

Many people do have bad withdrawal from this medicine, but on the other hand, there are just as many who do not have this problem. There does not seem to be a way to predict who will and who will not.

The shame of it all is that venlafaxine is an effective treatment for depression. I have seen many patients whose symptoms have improved dramatically in as little as 10 - 14 days. Because of the withdrawal problems, I only prescribe it for those who have tried everything else. I find that people in that situation are willing to risk the withdrawal just to not have to live with their depression forever.

I hope your symptoms begin to let up soon.
 sorano - Tue Jul 24, 2007 5:10 pm

Thank you for the reply.

As far as the withdrawals are concerned, I don't think withdrawals last for 7 months. I am really convinced that this medicine did leave some kind of permanent damage.

Many symptoms have past, in the first 3 months, now I am very fatigued, my body aches, bad vision, and so on.

I am going to a neurologist soon. Not really happy or relieved that I am going because I will just get some more bad news and the term, " sorry there is nothing we can do"

This has been the most scariest event in my life time. A once healthy indiviual is now somewhat of a vegetable.

People tell me to have faith, but 7 months have past and nothing is getting better. So chalk another one up for a patient that has been devistated by medication.
 SadEmptyWoman1986 - Tue Aug 07, 2007 5:38 pm

hope you feel better. goodluck.
 tce797 - Mon Mar 10, 2008 8:44 pm

I agree with the above post 110%!!!!! I can remember when I was put on effexor xr and it was totally unaffective in treating my panic attacks and depression - furthermore it made me feel numb and just totally 'out of it' while I was on it. If I so much as missed my next dose by an hour - horrible side effects would kick in (then again this reinforced me to always take the medication for fear of the bad side effects).

When I finally had enough of feeling like a prisoner to this awful medication and began to taper off the regular dosing level - I literally went through hell. What I remember most was the vivid and very disturbing nightmares, waking up in cold sweats every night and then feeling dizzy, nauseus, anxious and trembling throughout the entire day. This lasted for about 1-2 months and of course the first 2-3 weeks were the worst.

I think this drug is rather dangerous and the risks of side effects isn't worth the prospect of curing your disease. I actually felt incredibly healthier and better once the drug was out of my system and the withdrawal effects ceased. I cannot more strongly advise people to try other treatments first before resorting to effexor xr. I know I won't ever go back on it.

Hope doctors are more careful in prescribing this medicine and monitoring those who are on it.
Taryn
 samttsamer - Thu May 15, 2008 9:42 pm

I was taking 150mg daily and just 2 weeks ago stopped. I had to slowly come off the medication but it too was the worst thing Ive ever went through. I decided to quit because I am pregnant and I didn't want the baby to go through the same withdrawals we all have gone through. The dr. told me there is a chance that my baby wouldn't but how do they know. Just like the percentage of people that do get off effexor xr and don't experience any withdrawals, were are those people, because anyone I have talked with has had some withdrawals. So I have been off the medication for about 2 1/2 weeks and the worst is over but still I have this agitation, I cant think straight and headaches, the worst headaches of my life! I never had the agitation before so I know that its not some type of depression. I was only prescribed this drug for post partum and ended up staying on it for 3 years because it was always just easier to take another pill then to deal with withdrawals! I was never depressed or agitated before I got on the medication and now I just cant have a normal day! I also feel it has ruined me. Maybe I wait longer and hopefully it will go away but I almost feel like I can't wait! Its truly the worst thing Ive ever gone through! I can only hope it goes away.
 insane - Fri Apr 24, 2009 2:53 pm

i took that evil effexor for four months in 08. now 10 months later... i have severe trouble communicating, blurry vision, cant drive, concentration, memory problems. i don't know the the heck to do anymore. i am to have an eeg and pschyo test.... yes i was depressed.... but now i don't have anything. except anger to the doctor who prescribed this and the makers of effexor
 sorano - Mon Jan 04, 2010 12:36 am

blast from the past. I was doing a search on effexor and found my old thread. It is now january 3rd 2010. I wrote my first post in 07. I just want to let you guy's know that, the brain zaps went away. but.....

I am not better. I still have all the symptom's listed and actually have more. 3 year's and I am not any better. Permanent side effect? Absolutly. Thank you effexor.
 uberifrit - Tue Feb 09, 2010 6:00 pm

I saw a horrible FDA warning on a website about Effexor causing permanent damage. I am battling to come off this drug and fear that it might have ruined how Ritalin works on my brain. Please could you confirm that this statement is true. How could the FDA allow such a dangerous drug on the market? Please doctor can you help me
 Faye Lang, RN, MSW - Thu Aug 12, 2010 7:02 pm

Hello uberirfit and all,

There are potential side effects with literally all medications, although some are far more serious than others. Effexor did not demonstrate such severe side effects in the drug trials; that information has been developing over time, as more and more people have reported problems. The situation is now called "Effexor discontinuation syndrome". Other similar medications with similar problems are also named as discontinuation syndromes. The medication is still extremely useful, but withdrawal now must be done very gradually; for some persons, 2 to 4 months is plenty, but others may require a year or more. Some University medical centers are having patients sign waivers that they understand the risk of difficult withdrawal. Permanent damage is not common.

Good luck to all of you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here